New Jersey, 2005

Damaging Wind in New Jersey, June 22, 2005

June 22, 2005 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked down several trees and wires in Hamburg Borough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down several trees and wires in Hamburg Borough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 22, 10:00 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 22, 10:00 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1100 AM EDT WED JUN 22 2005

.UPDATED DISCUSSION...
MOST OF THE FIRST WAVE OF SHOWERS THIS MORNING DID NOT AFFECT OUR
FORECAST AREA.  SOME OF THE SHOWERS REMINDED TO OUR NORTHEAST IN
SOUTHERN NEW ENGLAND AND ANOTHER BATCH OF SHOWERS PASSED TO OUR
SOUTHWEST.

AT 1100 AM, THE COLD FRONT EXTENDED FROM AROUND ALBANY TO ONEONTA TO
BINGHAMTON AND WESTWARD ACROSS NEW YORKS SOUTHERN TIER COUNTIES.
THE FRONT WILL CONTINUE TO DROP TO THE SOUTH, REACHING THE LEHIGH
VALLEY AROUND 3 PM, PHL AROUND 5 PM, AND CAPE MAY ABOUT 7 PM.
SCATTERED SHOWERS AND ISOLATED TSTMS REMAIN POSSIBLE WITH AND JUST
AHEAD OF THE FRONT.  BEING THAT DEW POINT TEMPS OUT AHEAD OF THE
FRONT ARE ONLY AROUND 60 IN THE WEST NORTHWEST FLOW, WERE NOT
EXPECTING WIDESPREAD TSTM DEVELOPMENT. - IOVINO

&&

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
THIS MORNINGS MODEL GUIDANCE, AS WELL AS NEAR-REAL-TIME TOOLS, ARE
CONSISTENT IN NOWCASTING A WEAK COLD FRONT MOVING THROUGH MOST OF
THE AREA THIS MORNING. DEWPOINTS DROP THIS AFTERNOON, SO WE LOOK FOR
THE BETTER CHANCE, ALBEIT A SMALL ONE, TO EXIST UNTIL LATER THIS
MORNING TO MIDDAY OR EARLY AFTERNOON NORTH, AND UNTIL MID AFTERNOON
CENTRAL, WITH A SLIGHT CHANCE THEREAFTER, SEEING AS THE INSTABILITY
REMAINS UNTIL ABOUT DARK. WELL KEEP A SLIGHT CHANCE FOR THE
SOUTHERN ZONES EARLY THIS MORNING, INCREASING TO LOW CHANCE POPS
LATE THIS MORNING AND THIS AFTERNOON. ETA BUFKIT CAPES DO NOT APPEAR
VERY HIGH, SO THE EMPHASIS WAS SHIFTED AWAY FROM THUNDERSTORMS.
HOWEVER, WE WILL NOTE THAT IF ANY THUNDERSTORMS ARE ABLE TO
INITIATE, THERE COULD BE SOME LOCALIZED WIND GUSTS AND BRIEF HEAVY
RAIN, SO WE WILL MENTION THIS IN THE HAZARDOUS WEATHER OUTLOOK
(HWOPHI). ALSO, THE WET BULB ZERO LEVEL IS AROUND 10 THOUSAND FEET,
SO SMALL HAIL IS ALSO A POSSIBILITY. SPC WROTE SOME TEXT FOR THE MID
ATLANTIC AREA IN THE DAY ONE OUTLOOK, BUT DECLINED TO ADD OUR REGION
INTO THE SLIGHT RISK AREA.

CLEAR OR MOSTLY CLEAR AS DEPICTED ON THE MODEL RH AND MOS CLOUD
PROGS IS ACCEPTED FOR TONIGHT, AND THURSDAY LOOKS TO BE A VERY NICE
DAY WITH HIGH PRESSURE OVER THE AREA PROVIDING LOTS OF SUN AND
PLEASANT TEMPERATURES AND HUMIDITIES, AND THIS IS WELL COVERED BY
THE MOS NUMBERS. WE BLENDED THE MAVS AND METS FOR TODAYS HIGHS, AS
THE METS SEEMED JUST A TAD HIGH GIVEN THE 850 TEMPERATURES.

FRIDAYS RETURN TO A SOUTHERLY FLOW PORTENDS A SLIGHT WARMING AND
MOISTENING TREND.

&&

.LONG TERM (SATURDAY THROUGH TUESDAY)...
THE MODELS CONTINUE TO SHOW A RISE IN TEMPERATURES AND HUMIDITIES
FOR SATURDAY, WITH A COLD FRONT WORKING THROUGH THE AREA FOR THE
SATURDAY NIGHT INTO EARLY SUNDAY TIME FRAME. WITH LOWER CONFIDENCE
IN THE TIMING, WE WILL CONTINUE TO INCLUDE A CHANCE OF THUNDERSTORMS
FOR SUNDAY (AS WELL AS SATURDAY NIGHT FOR NORTHERN AREAS) AND AWAIT
THE 12Z GUIDANCE RUN BEFORE ANY NEEDED ADJUSTMENTS ARE MADE.

HOTTER AND MORE HUMID WEATHER LOOKS PROBABLE FOR THE LAST WEEK IN
JUNE, ALTHOUGH ONE WOULD HAVE EXPECTED HIGHER MAXIMUMS IN THE MEX
DATA CONSIDERING THE STRONG RIDGE WHICH BECOMES ESTABLISHED OVER THE
AREA AND REMAINS IN PLACE UNTIL THE UPPER PATTERN BREAKS DOWN BY 1
JULY.

&&

.AVIATION...
BASICALLY VFR CONDS SHLD PREVAIL THRUT MOST OF THIS FCST PKG. THERE
WILL BE ENUF OF A WK SWRLY GRAD THRU THE MRNG TO STOP MVFR OR LESS
FOG FROM FORMING ARND DAYBREAK. AN AC DECK SHLD PASS ACRS THE
TERMINALS DURG THE FIRST HALF OF THIS MRNG B4 THE JUNE SUN DOES ITS
DISPTG JOB ON IT. A SCT/D TO WDLY SCT/D LINE OF SHRA/TSRA IS THEN
EXPECTED TO MOVE THRU OUR TERMINALS FROM NW TO SE CENTERED AROUND
16Z AT ABE/RDG...18Z PHL METRO...19Z ACY/MIV. GIVEN THE LT 50% AREAL
CVRG WE/RE EXPECTING ATTM AND THE LT ONE HR DURATION AT ANY GIVEN
TERMINAL POINT WE HAVE OPTED TO NOT INCLUDE A TEMPO TSRA GROUP ATTM
AND LET LATER AVN FCSTS ADJUST IF A TSRA WILL AFFECT ONE OF OUR ARPT
SITES. COMB OF SOME REALLY DRY AIR...A CONTD OVRNGT GRAD AND NOT
MUCH QPF EXPECTED (IF ANY) DO NOT BLV ANY VSBY RESTRICTIONS DUE TO
FOG WILL OCR TNGT.

&&

.MARINE...
SCA CRIT IS NOT EXPECTED TO BE MET THRUT THIS FCST PERIOD. NERLY
GRAD AND ASSOCD SEAS THU SHLD RMN BLO SCA CRIT. THE ONE UNFORTUNATE
BY-PRODUCT OF THIS NERLY FLOW SHLD BE AN INCR IN RIP CURRENTS ON
AREA ATLC BEACHES THU. PLUGGING WINDS/SEAS LIFTS US INTO MDT RISK
FOR RIP CURRENTS ESP AT THE NJ BEACHES. HI PRES SYS THEN SETTLING
OVR THE AREA WATERS WILL KEEP US BLO SCA CRIT AND REDUCE THE RISK OF
RIP CURRENTS. NEXT TIME WE GET CLOSER TO SCA CRIT WILL BE ON SAT DAY
IN SWRLY GRAD PRECEDING THE APCHG CDNFT...BUT EVEN THEN WE SHLD FALL
WELL SHORT.

&&

.TIDES...
PERIGEAN FULL MOON BY ITSELF WILL BRING THE ASTRONOMICAL EVE HIGH
TIDES WITHIN ABT HALF A FOOT OF MINOR TIDAL FLDG LEVELS AT THE MOST
VULNERABLE LOCNS. IT APPEARS AS THOUGH THE GREATEST ONSHR FLOW SHLD
DVLP AFT THIS EVE/S HIGH TIDE AND ABATE BY THE TIME OF THE NEXT
ASTRONOMICALLY HIER THU EVE HIGH TIDE. NGM STORM SURGE GUIDANCE
WOULD BRING MINOR TIDAL FLDG CONDS WITH DEPARTURES INCRG TO ARND ONE
FOOT THU EVE WHL THE GFS SHOWS NO TIDAL DEPARTURES AT ALL. MOST OF
THE TIME THE REALITY IS BTWN THE TWO. THUS WITH HI PRES FCST TO BE
OVR THE AREA WATERS AT THE TIME OF THE THU EVE HIGH TIDE (INFERRING
NOT MUCH OF A DEPARTURE) WE WILL NOT ISSUE AN SPS ATTM AND LET THE
DAY SHIFT SEE IF THE CUR TIMING/ZERO DEPARTURE TRENDS HOLD. THE
JULY FULL MOON (ON THE 21ST) COMES WITHIN 8 HRS OF PERIGEE AND NML
ASTRONOMICAL HIGH TIDES COME WI A FEW TENTHS OF MINOR TIDAL FLDG
LVLS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

SHORT TERM/LONG TERM.../
AVIATION/MARINE...GIGI
Hazardous weather outlook, Jun 22, 3:31 AM EST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
431 AM EDT WED JUN 22 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-230830-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
431 AM EDT WED JUN 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

SCATTERED THUNDERSTORMS ASSOCIATED WITH A COLD FRONT MAY BRING
LOCALIZED GUSTY WINDS, HEAVY RAIN, AND SMALL HAIL TODAY. THE RIP
CURRENT RISK FOR TODAY IS LOW...HOWEVER, CONDITIONS MAY APPROACH
MODERATE AT TIMES, ESPECIALLY THIS MORNING.

.DAYS TWO THROUGH SEVEN...

THE RIP CURRENT RISK FOR THURSDAY MAY BE MODERATE.

THE THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY
OVER NORTHERN AREAS, AND SUNDAY INTO SUNDAY EVENING OVER SOUTHERN
PORTIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Philadelphia radar (KDIX), 136 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sussex

When
June 22, 1:20 PM EST
Where
Sussex County, Hamburg
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.167, -74.583

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456079.